ADHD Parents Together
7,459 members2,240 posts

Meds affecting appetite

I’m considering switching my 14 year old from Vyvanse to something else that won’t affect his appetite as much. He plays sports and thought he was going to pass out during practice yesterday, and my guess is it’s because he hadn’t eaten all day. Anyone have any luck with a medicine that doesn’t curb appetite as much?

29 Replies
oldestnewest

We switched back to 2 short-acting adderalls. IT has helped some with the appetite, but there are issues with rebound when doses where off. Nothing is ever easy!

1 like
Reply

Same story, constantly reminding mine to eat SOMETHING. He is bothered that he hasnt gained the weight he wants. Heard there are some drops to increase the appetite. You simply place under tongue. Im actually pleased with the medicine on the other side of things so dont wanna change up

Reply

Yeah, last night he said that each bite makes him feel like he’s going to vomit. I’ll check the name of the drops: thanks!

Reply

Cyproheptadine 2 MG

Its a syrup

1 like
Reply

Cyproheptadine is available in tablet form as well. That's what my son takes

Reply

Is it working? It was mentioned to me but my son does not take it. So paranoid about giving him anything combined with his med.

I really do want his hunger to improve

Reply

Does it help? In my reading it looks to be an antihistamine, and I’m not sure about adding another med that could make him “off” (drowsy,etc).

Reply

What medication goes under the tongue?

Reply

Good luck. Because the ones that actually work, tskes away their appitite. We have been going through this for 7 years now.

1 like
Reply

My grandson is on Strattera and has no problems eating

Reply

Is it a stimulant?

Reply

No strattera is non stimulant

1 like
Reply

Hi Shana1209 I think they all do. My son been on a couple of different ADHD meds since the age of 6 and they all affected his appetite and sleep. Wish you the best honey.

2 likes
Reply

Hi Shan, my 11 yo daugher is also on Vyvanse and plays sports. Same symptoms when she was on 20mg. Could it be your son is on a dose that is too high for him? We switched down to 10mg. Symptoms stopped and she is back to her old self. Getting good grades and eating everything under the sun. I don't even complain she eats too much anymore. I'm just happy she's happy. Hope this helps!

1 like
Reply

We started on the lower dose and it didn’t work well for him, so this is the dose we’ve settled on. I’m glad y’all found something that works for your daughter!

1 like
Reply

I get it. My son, 12, is also on Vyvance and his most vivid memory from childhood will probably be his dad and I saying "You need to eat that!" Its so sad something as basic as having a nice meal with family turns into constant reminding then yelling. Its awful and breaks my heart. I've never heard him say each bite makes him want to vomit though. That scares me. I was worried at Christmas that he was developing an eating disorder. He took a bite of pancake and chewed for 12 minutes on it before swallowing. I had to leave the house it was so upsetting. Twelve minutes. I give him two Ensure Plus a day. Sometimes make a smoothie with spinach, Ensure, fruit and my friend said to add coconut oil for fat and calories and they can't taste it. Overall, Vyvance works best for him. I'm so scared to try something else and rock the boat. Most of our conflicts are over eating and mealtimes generally last him an extra hour.

2 likes
Reply

I feel your pain! Our conversations at night seem to be centered around reminding him to eat. From what I’ve read from adults with ADHD the feeling of wanting to vomit isn’t that unusual. It’s more the throat constricting more than feeling nauseated. All I know is it sucks watching them struggle.

1 like
Reply

I had to change my attitude about meals and food a bit because of the medication. I had to think more about what my kids liked to eat versus, you have to eat this whether you like it or not. Eating isn't fun if you're being forced to eat every day. And we have enough battles as it is. I've found that if I can include more foods in meals that my kids really like, it's much easier for them to eat.

I've also had to become more flexible when it comes to snacking and saying yes to snacks (even when it isn't snack time). If I want my boys to keep the pounds and put back on the pounds they've lost then it means a greater flexibility to having an open kitchen.

2 likes
Reply

I accepted that a long time ago. I learned to just let him eat what seems appetizing vs what’s the “best” for him, but some days it doesn’t matter what it is: he can’t make himself eat. Then it sucks watching him struggle through practice (especially conditioning) because he just doesn’t have anything fueling him. And he understands that’s the problem after, but in the moment before practice can’t force himself to eat.😞

1 like
Reply

my child 2

Reply

My son is 11 and takes a generic form of concerta. I'm pretty sure all the meds will affect his appetite. It sucks but most kids like my son really do need their meds.

1 like
Reply

My nephew takes focalin 2x daily and it killed his appetite. We introduced mirtazapine recently to help with sleep but instead it has increased his appetite and it doesn't make him sleepy. We are currently at the doctor to check on his weight, or lack there of, because since introducing the mirtazapine his appetite has increased but he is still not gaining. He is 4'6 And 64 lbs. At 10 years old.

Reply

I have struggled with this for over two years now 😞 ironically we just switched to vyvanse (from concerta) and I’ve felt like his appetite has increased a lot! I know medicines metabolize different in everyone though. I’ve learned eating as much as I can get to him to before he takes it and when it wears off (even though it’s late) is one thing that helps . I’m interested in those drops!

Reply

It’s fascinating how differently everyone reacts to the meds. Fascinating and frustrating.

Reply

I agree with an earlier poster regarding dosage. We cut my 13yo son down from 54mg of Concerta to 27mg. Just enough to keep him focused. His appetite came back with a vengence. He is actually a little overweight for the first time in his life.

The bad side is he gets loud and obnoxious in the afternoon once it wears off. No more afternoon short acting dose unless he absolutely needs it. But, you learn to live with that. It's better than the crying fits he used to have coming down off 54mg.

1 like
Reply

Similar story. It's a struggle to get my kid to eat anything. (He's on concerta (generic) ) I cook him healthy high fat/high calorie foods that he likes and still he will only have a few bites. I do not force him to eat (like my husband does but that is another story.) I buy him McDonalds, ice cream, whatever he wants. Still, he will only eat a few bites. Finally, doctor put him on Cyproheptadine to stimulate his appetite. She said this summer to cut back on the amount of medicine he gets as well.

Reply

Did that help? We take him off meds in the summer because his issue is just focus in school.

Reply

Maybe a little, but not as much as I thought. He hasn't been on it very long though

Reply

Hi Shan1209 My son is currently on Concerta - His appetite has not changed at all. He still eats a lot. Although one of the side effects is no appetite. It has not effected my child. Good luck

1 like
Reply

You may also like...